Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 55, NWS Boston/Norton, MA

August 13, 2025Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 13, 2025, 2:49 PM EDT for Capitol Planning Region, Connecticut. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2025, 2:49 PM EDT (18:49 UTC)
Expired
Aug 13, 2025, 3:45 PM EDT
In force
56 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:00 PM EDTTSTM WND DMG3 Sse Enfield, CTA trained spotter reported a downed tree and powerline wires on Main St in the town of Broad Brook. Relayed by amateur radio.
Aug 13, 3:15 PM EDTTSTM WND DMG3 Se East Windsor, CTTwo tree limbs about 4 inches in diameter were downed in the area of ellington rd. relayed by amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS51 KBOX 131849
SVRBOX
CTC003-013-131945-
/O.NEW.KBOX.SV.W.0055.250813T1849Z-250813T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
249 PM EDT Wed Aug 13 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Tolland County in northern Connecticut...
  Northeastern Hartford County in northern Connecticut...

* Until 345 PM EDT.

* At 249 PM EDT, a severe thunderstorm was located over South
  Windsor, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Hartford, West Hartford, Manchester, East Hartford, Enfield,
  Vernon, Windsor, Wethersfield, Mansfield, South Windsor, Simsbury,
  Bloomfield, Ellington, Tolland, Windsor Locks, Coventry, Somers,
  East Windsor, and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4172 7271 4186 7282 4201 7248 4180 7230
TIME...MOT...LOC 1849Z 233DEG 5KT 4185 7262 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Loconto
2 follow-up statements
511 
WWUS51 KBOX 131906
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
306 PM EDT Wed Aug 13 2025

CTC003-013-131945-
/O.CON.KBOX.SV.W.0055.000000T0000Z-250813T1945Z/
Tolland CT-Hartford CT-
306 PM EDT Wed Aug 13 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN TOLLAND AND NORTHEASTERN HARTFORD COUNTIES...

At 305 PM EDT, a severe thunderstorm was located over South Windsor,
moving northeast at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters. At 300 PM, a tree and downed 
         powerlines were reported in the town of Broad Brook.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Hartford, Manchester, East Hartford, Enfield, Vernon, Windsor,
Mansfield, South Windsor, Simsbury, Bloomfield, Ellington, Tolland,
Windsor Locks, Coventry, Somers, East Windsor, and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4176 7268 4187 7279 4201 7248 4180 7230
TIME...MOT...LOC 1905Z 233DEG 5KT 4186 7260 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Loconto
128 
WWUS51 KBOX 131938
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Wed Aug 13 2025

CTC003-013-131948-
/O.EXP.KBOX.SV.W.0055.000000T0000Z-250813T1945Z/
Tolland CT-Hartford CT-
338 PM EDT Wed Aug 13 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TOLLAND AND
NORTHEASTERN HARTFORD COUNTIES WILL EXPIRE AT 345 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4176 7268 4187 7279 4201 7248 4180 7230
TIME...MOT...LOC 1938Z 233DEG 5KT 4188 7256 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:37 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 13, 2:37 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
237 PM EDT Wed Aug 13 2025

.SYNOPSIS...
Patchy fog this morning gives way to another hot and humid day
on Wednesday. An approaching cold front will bring a chance for
showers and thunderstorms later Wednesday afternoon and evening.
Additional showers and thunderstorms are possible into
Thursday along with a low risk for excessive rainfall and urban
flash flooding. Seasonable temperatures and lower humidity
levels are expected for Friday and Saturday, although
temperatures briefly warm up again for Sunday. After midweek,
our next chance for rain is with a cold front which looks to
move in on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Near Term

Key Messages:

* High heat and humidity continue this afternoon

* Chance for thunderstorms and isolated flooding this afternoon and
  evening

Peak of the heat and humidity arrives this afternoon as high
temperatures rise into the 90s. Flow ahead of an approaching cold
front continues to advect higher dewpoint air with mesoanalysis
showing values increasing by 3-5 degrees over the last few hours.
Visible satellite shows a stubborn bank of low stratus over
southeast Massachusetts finally beginning to erode as we approach
peak heating. Expecting any low clouds to fully mix out allowing for
quick warming. Higher dewpoints today means that heat index values
climb above 95 everywhere except the Cape and Islands.

Attention turns to an increasing shower and thunderstorm chance as
the previously mentioned cold front approaches from the west. Model
soundings show an environment that is marginally favorable for
scattered severe convection. BUFKIT output from 12z CAMs show a
favorable environment for wet microbursts developing by the
afternoon. Favorable parameters include MLCAPE values increasing to
1500 J/kg, low level lapse rates increasing to 8 C/km, and an
inverted-v profile. While the thermodynamic environment is certainly
sufficient for widespread storms, weak flow aloft and ~20-25kts of
effective shear should prevent convection from becoming too
organized. The more substantial risk from today's storms will be
areas of heavy rain and urban/poor drainage flooding. Mesoanalysis
shows an axis of 1.7-1.9" PWATs approaching the CWA ahead of the
cold front. Warm cloud heights extend to between 12 and 14kft,
plenty tall enough for efficient rainfall processes. 12z HREF
maintains elevated heavy rainfall probs for this afternoon and shows
50% probs for >1" of QPF across much of northern and central
Massachusetts. Rainfall rates under any convection may be close to 1-
3"/hour, especially closer to the frontal forcing for ascent.
Activity gradually wanes in coverage and intensity overnight with the
loss of daytime heating.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Key Messages

* Cold front stalls across southeastern parts of the forecast area

* Possible urban and poor drainage flash flooding mainly southeast
  of I-90

Tonight

Showers and storms continue east, possibly making to areas like
Boston after 00z. Another humid night as the front slows to a crawl
bringing little in the way of relief from the warm lows.
Anticipating another night of patchy fog across much of southeastern
Massachusetts and perhaps as far north as Narragansett Bay.

Thursday

WPC has placed much of the region in a marginal risk for excessive
rainfall tomorrow as the cold front stalls over the southern third
of our CWA. Guidance shows an axis of PWATS exceeding 2" along and
ahead of the front. Guidance shows a zone of low-level convergence
CAMs show convection firing along this boundary during the mid to
late afternoon Thursday. Thermodynamic environment appears as though
it will be similar to this afternoon with tall-skinny CAPE profiles
and deep warm cloud depths. Weak flow along the periphery of the
stationary boundary will keep storm motions slow, with the potential
for training/backbuilding convection and flash flooding.
Unfortunately, it appears that the strongest signal for heavy rain
extends through much of the most urbanized areas of Rhode Island and
southeast Massachusetts. The 12z HREF probs for 6-hour rainfall
exceeding 10-year ARIs is still between 15 and 40% along this
corridor. Despite the signals for heavy rainfall, the flooding risk
looks to be too isolated for any flood watches as of this forecast
update.

Thursday Night

Front finally passes through the area Thursday night. Lower
dewpoints follow behind it, especially north of the route 2
corridor. High pressure begins to build in later Thursday night
resulting in a clearing trend.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Key Messages:

Key Messages:

* Cooler with lower humidity levels Fri/Sat

* Warmer and more humid Sunday with chances for
  showers/thunderstorms in afternoon/evening.

* Cooler next week with potential for some scattered showers Tues-
  Thurs in spots.

Friday and Saturday:

Surface pressure moves back in for Friday with a cooler airmass in
place behind Thursday's cold front. 850mb temperatures range 14-16C
which will yield highs in the low 80s for most places. Easterly flow
will keep the eastern coastal areas cooler in the mid to upper 70s.
Combined with lower humidity, it will more seasonable Friday.
Overnight temperatures will also be cooler with lows in the mid 50s
to low 60s. Similar conditions are expected on Saturday with the
surface high pressure center offshore with mainly sunny skies,
seasonable temperatures in the 80s, and easterly component flow.

Sunday:

A shortwave trough in the mid-level flow aloft moves through on
Sunday. Surface winds turn more southwesterly with advection of high
moisture/dewpoint air into southern New England with warm air
advection. Highs will be warmer in the mid 80s to near 90 with
elevated humidity levels making it feel like low to mid 90s. Daytime
heating, moisture, and an approaching front/shortwave should support
development of afternoon showers and thunderstorms. Deterministic
and ensemble guidance show at least marginal instability in place
with some uncertainty on how far east the instability axis extends
into southern New England.

Next Week:

The cold front will push through the region overnight Sunday into
early Monday bringing in a cool airmass to start the week. Ensemble
guidance shows the airmass to be below normal with 850mb
temperatures 10-12C. This will bring much cooler highs in the 70s,
perhaps a few 80s in the CT Valley. Flow aloft will be generally
weak troughing with a weak shortwave or two moving through during
the week. This may bring weak isolated to scattered showers. Given
fairly weak forcing and uncertainty in timing of the waves this far
out, timing of precipitation is low confidence still. Although there
seems to be chunks of members showing higher probabilities for
seeing showers Tuesday/Wednesday and potentially into Thursday.
Confidence should increase as we get closer, but overall not
expecting any significant rainfall with these weaker shortwaves.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Through 00z...

MVFR cigs across portions of RI and SE MA and Cape/Islands
will lift to VFR 18-20z. Scattered t-storms will increase in
coverage across the interior through the afternoon, possibly
reaching portions of eastern MA coast after 22z.

Tonight...Moderate confidence.

A few t-storms may linger this evening, otherwise a shower is
possible through the night. IFR stratus and patchy fog expected
to redevelop along the south coast and will lift northward
overnight but should remain south of Boston.

Thursday..Moderate confidence

Stratus near the coast erodes during the morning, otherwise
mainly VFR cigs. But another round of scattered showers and
t-storms will develop during the afternoon.

Thursday night...Moderate confidence.

A few lingering showers and storms possible in the evening,
otherwise VFR.

KBOS terminal...High confidence in TAF. Lower confidence in
TSRA chances, but would likely be in the 22-02Z.

KBDL terminal...High confidence in TAF. TSRA likely 18-20z with
chance of additional storms into early evening.

Outlook /Friday through Monday/...

Friday: VFR. Breezy.

Friday Night through Saturday Night: VFR.

Sunday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, slight chance TSRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Breezy.
Slight chance SHRA.

Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

High confidence through the period.

Winds increase out of the southwest to 10 to 15 knots this
afternoon with a slight chance for an afternoon/evening
thunderstorm. Storms should diminish shortly after moving out
over the waters if they make it that far.

Seas remain in the 2-3 foot range. A cold front will cross the
coastal waters late tomorrow afternoon resulting in a wind shift
to the northwest. Overall quiet conditions over the marine
zones for the foreseeable future.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night through Saturday Night: Winds less than 25 kt.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Slight chance
of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Mensch/FT
NEAR TERM...FT
SHORT TERM...FT
LONG TERM...Mensch
AVIATION...KJC
MARINE...RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:00 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region33 min
Aug 13, 5:03 PM EDTFlash Flood WarningBOXCapitol Planning Region85 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.